Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 25, 2017, 8:30 AM MDT for Sherman County, Thomas County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2017, 8:30 AM MDT (14:30 UTC)
- Expired
- Jun 25, 2017, 9:30 AM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 2.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WGUS53 KGLD 251430
FFWGLD
KSC181-193-251530-
/O.NEW.KGLD.FF.W.0025.170625T1430Z-170625T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
830 AM MDT SUN JUN 25 2017
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Western Thomas County in northwestern Kansas...
Eastern Sherman County in northwestern Kansas...
* Until 930 AM MDT/1030 AM CDT/
* At 830 AM MDT/930 AM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Colby, Goodland, Brewster, Levant and Edson.
This includes Interstate 70 in Kansas between mile markers 16 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3956 10099 3917 10098 3917 10159 3929 10174
3942 10178 3956 10162
$$
TL/JN1 follow-up statement
315
WGUS73 KGLD 251502
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
902 AM MDT SUN JUN 25 2017
KSC181-193-251530-
/O.CON.KGLD.FF.W.0025.000000T0000Z-170625T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sherman KS-
902 AM MDT SUN JUN 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MDT/1030 AM
CDT/ FOR WESTERN THOMAS AND EASTERN SHERMAN COUNTIES...
At 901 AM MDT/1001 AM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Colby, Goodland, Brewster, Levant and Edson.
This includes Interstate 70 in Kansas between mile markers 16 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3956 10099 3917 10098 3917 10159 3929 10174
3942 10178 3956 10162
$$
TL/JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 7:18 AM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 25, 7:18 AM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 718 AM MDT Sun Jun 25 2017 .UPDATE... Issued at 718 AM MDT Sun Jun 25 2017 Update to forecast to adjust pops upward for the band of moderate to heavy showers Currently moving south thru the area. No other changes at this time. && .SHORT TERM...(Today through Tuesday night) Issued at 400 AM MDT Sun Jun 25 2017 Today-tonight...moisture in the 700-500mb layer increases from the northwest through sunrise before starting to exit the area to the east/southeast during the afternoon hours as a weather disturbances moves through. Area is under influence of right rear quad of upper jet helping support shower and thunderstorm production. Plentiful moisture in the 850-700mb layer and an east/southeast wind will cause high temperatures to be cooler then previously expected. Blending 850mb temperatures from the past several days and mos/2m/bias corrected grids supports readings in the low to mid 70s. Could see a few showers/isolated thunderstorms generally east of the CO/KS border tonight. Low temperatures in the low to mid 50s. Monday-Monday night...most of the area looks to be precipitation free during the morning as drier air aloft moves in. During the afternoon hours a slight increase in mid level moisture is forecast while below 700mb moisture remains quite high per model rh. Cant rule out some thunderstorms in the Flagler area and east of the CO/KS border. For the nighttime hours front range convection per 700- 500mb moisture (NAM) is forecast to slide southeast into our west and southern zones through midnight then generally out of the area by sunrise. Afternoon temperatures in the low 80s looks good per 850mb temperatures. Low temperatures in the mid 50s to low 60s. Tuesday-Tuesday night...southerly winds increase through the day allowing low level moisture to stream into the area. Afternoon temperatures rise into the low 90s supporting modest instability. A weather disturbance is forecast to move into the area during the mid to late afternoon hours supporting some low chance pops for thunderstorms generally along/west of the CO/KS border. This disturbance continues east during the night supporting a continued chance for showers/thunderstorms. Low temperatures in the mid 50s to around 60 in far eastern Colorado, low to upper 60s elsewhere. .LONG TERM...(Wednesday through Saturday) Issued at 314 AM MDT Sun Jun 25 2017 Wednesday-Thursday: Both days will see zonal flow aloft with embedded shortwaves moving across the area. Each afternoon and evening, there will be a chance for thunderstorms, some which may become strong or severe. For temps, both days look to be near climatological normals. Friday-Sunday: A cold front should push through the area some time Thursday night into Friday morning. Showers and thunderstorms will be possible again Friday afternoon through the overnight. Boundary does not progress very far south of the CWA before becoming stationary across southern and eastern portions of Kansas by Friday evening. On Saturday, NW flow aloft and a series of shortwaves will bring another chance of thunderstorms. As for now, biggest threat area looks to be along and north of I-70. Model soundings for Saturday suggest a chance for more strong to severe storms if convection can initiate. Temperatures will gradually warm through the period, ending up above normal by Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 400 AM MDT Sun Jun 25 2017 KGLD, vfr conditions expected through 14z with vcsh and winds from the southeast 5-10kts. From 15z-21z mvfr cigs expected with an east to southeast wind around 11kts and showers at/around the terminal. 22z-07z cigs rise just above mvfr level with winds from the southeast around 11kts. After 08z winds veer to the south around 6kts with vfr conditions expected. KMCK, vfr conditions expected through the period. Will have a chance for showers and possible thunderstorms from taf issuance through about 21z as a weather disturbance aided by jet stream winds aloft moves southeast across the terminal. Winds from the northeast then east at speeds under 10kts. After 21z winds slowly veer to the east-southeast under 10kts with dry conditions expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...SME AVIATION...99
Hazardous weather outlook, Jun 25, 3:30 AM MDT, 5 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 330 AM MDT Sun Jun 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 330 AM MDT Sun Jun 25 2017 /430 AM CDT Sun Jun 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... There will be a marginal risk of severe thunderstorms each afternoon Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 25, 8:02 AM MDT, 28 minutes before
Special Weather Statement National Weather Service Goodland KS 802 AM MDT Sun Jun 25 2017 COZ090-KSZ001>003-013>016-028-029-251615- Yuma County-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan- Graham-Logan-Gove- Including the cities of Yuma, Wray, St. Francis, Bird City, Atwood, Oberlin, Goodland, Colby, Hoxie, Hill City, Oakley, Quinter, Grinnell, and Grainfield 802 AM MDT Sun Jun 25 2017 /902 AM CDT Sun Jun 25 2017/ ...LOCALLY HEAVY RAINFALL POSSIBLE THIS MORNING... Showers and embedded thunderstorms will continue to move across the region this morning. Localized heavy rain is possible which could lead to ponding on roadways.
Special weather statement, Jun 25, 8:11 AM MDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 811 AM MDT SUN JUN 25 2017 KSZ001-002-013-014-251445- Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS- 811 AM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE... NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 AM MDT/945 AM CDT/... At 811 AM MDT/911 AM CDT/, Doppler radar was tracking a strong thunderstorm 14 miles south of Bird City, or 15 miles northeast of Goodland, moving southeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goodland, Brewster, Levant and Edson. This includes Interstate 70 in Kansas between mile markers 24 and 46. LAT...LON 3941 10176 3965 10153 3954 10105 3918 10134 TIME...MOT...LOC 1411Z 296DEG 23KT 3954 10157 TL/JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:11 AM MDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jun 25, 8:37 AM MDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jun 25, 8:56 AM MDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jun 25, 9:22 AM MDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Sherman, Thomas | 53 min |
| Jun 25, 3:40 PM MDT | Special Weather Statement | GLD | Rawlins | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.